June  2016, 5(2): 251-272. doi: 10.3934/eect.2016004

On a parabolic-hyperbolic filter for multicolor image noise reduction

1. 

Taras Shevchenko National University of Kyiv, Faculty of Cybernetics, 4D Glushkov Ave, 03680 Kyiv, Ukraine

2. 

Karlsruhe Institute of Technology, Department of Mathematics, Englerstrasse 2, 76131 Karlsruhe, Germany

Received  March 2016 Revised  May 2016 Published  June 2016

We propose a novel PDE-based anisotropic filter for noise reduction in multicolor images. It is a generalization of Nitzberg & Shiota's (1992) model being a hyperbolic relaxation of the well-known parabolic Perona & Malik's filter (1990). First, we consider a `spatial' mollifier-type regularization of our PDE system and exploit the maximal $L^{2}$-regularity theory for non-autonomous forms to prove a well-posedness result both in weak and strong settings. Again, using the maximal $L^{2}$-regularity theory and Schauder's fixed point theorem, respective solutions for the original quasilinear problem are obtained and the uniqueness of solutions with a bounded gradient is proved. Finally, the long-time behavior of our model is studied.
Citation: Valerii Maltsev, Michael Pokojovy. On a parabolic-hyperbolic filter for multicolor image noise reduction. Evolution Equations and Control Theory, 2016, 5 (2) : 251-272. doi: 10.3934/eect.2016004
References:
[1]

L. Alvarez, F. Guichard, P.-L. Lions and J.-M. Morel, Axioms and fundamental equations of image processing, Archive for Rational Mechanics and Analysis, 123 (1993), 199-257. doi: 10.1007/BF00375127.

[2]

H. Amann, Compact embeddings of vector-valued Sobolev and Besov spaces, Glasnik Matematički, 35 (2000), 161-177.

[3]

H. Amann, Non-local quasi-linear parabolic equations, Russian Mathematical Surveys, 60 (2005), 1021-1033. doi: 10.1070/RM2005v060n06ABEH004279.

[4]

H. Amann, Time-delayed Perona-Malik type problems, Acta Mathematica Universitatis Comenianae, 76 (2007), 15-38.

[5]

F. Andreu, C. Ballester, V. Caselles and J. M. Mazón, Minimizing total variational flow, Differential and Integral Equations, 14 (2001), 321-360.

[6]

F. Andreu, C. Ballester, V. Caselles and J. M. Mazón, Some qualitative properties for the total variation flow, Journal of Functional Analysis, 188 (2002), 516-547. doi: 10.1006/jfan.2001.3829.

[7]

W. Arendt and R. Chill, Global existence for quasilinear diffusion equations in isotropic nondivergence form, Annali della Scuola Normale Superiore di Pisa (5), 9 (2010), 523-539.

[8]

V. Barbu, Nonlinear Differential Equations Of Monotone Types in Banach Spaces, Springer Monographs in Mathematics, Springer Science & Business Media, New York Dordrecht Heidelberg London, 2010. doi: 10.1007/978-1-4419-5542-5.

[9]

A. Belahmidi, Équations Aux Dérivées Partielles Appliquées à la Restauration et à L'agrandissement des Images, PhD thesis, Université de Paris-Dauphine, Paris, 2003,

[10]

A. Belahmidi and A. Chambolle, Time-delay regularization of anisotropic diffusion and image processing, ESAIM: Mathematical Modelling and Numerical Analysis, 39 (2005), 231-251. doi: 10.1051/m2an:2005010.

[11]

A. Belleni-Morante and A. C. McBride, Applied Nonlinear Semigroups: An Introduction, Wiley Series in Mathematical Methods in Practice, John Wiley & Sons, Chichester, 1998.

[12]

G. Bellettini, V. Caselles and M. Novaga, The total variation flow in $\mathbbR^N$, Journal of Differential Equations, 184 (2002), 475-525. doi: 10.1006/jdeq.2001.4150.

[13]

M. Burger, A. C. G. Menucci, S. Osher and M. Rumpf (eds.), Level Set and PDE Based Reconstruction Methods in Imaging, vol. 2090 of Lecture Notes in Mathematics, Springer International Publishing, Switzerland, 1992.

[14]

J. Canny, Finding Edges and Lines in Images, Technical Report 720, Artificial Intelligence Laboratory, Massachusetts Institute of Technology, Boston, MA, 1983.

[15]

G. R. Cattaneo, Sur une forme de l'équation de la chaleur éliminant le paradoxe d'une propagation instantanée, Comptes Rendus de l'Académie des Sciences, 247 (1958), 431-433.

[16]

F. Catté, P.-L. Lions, J.-M. Morel and T. Coll, Image selective smoothing and edge detection by nonlinear diffusion, SIAM Journal on Numerical Analysis, 29 (1992), 182-193. doi: 10.1137/0729012.

[17]

G. H. Cottet and M. El Ayyadi, A Volterra type model for image processing, IEEE Transactions on Image Processing, 7 (1998), 292-303. doi: 10.1109/83.661179.

[18]

R. Dautray and J.-L. Lions, Evolution Problems, vol. 5 of Mathematical Analysis and Numerical Methods for Science and Technology, Springer-Verlag, Berlin, 1992. doi: 10.1007/978-3-642-58090-1.

[19]

D. Dier, Non-autonomous maximal regularity for forms of bounded variation, Journal of Mathematical Analysis and Applications, 425 (2015), 33-54. doi: 10.1016/j.jmaa.2014.12.006.

[20]

M. E. Gurtin and A. C. Pipkin, A general theory of heat conduction with finite wave speeds, Archive for Rational Mechanics and Analysis, 31 (1968), 113-126. doi: 10.1007/BF00281373.

[21]

A. Handlovičová, K. Mikula and F. Sgallari, Variational numerical methods for solving nonlinear diffusion equations arising in image processing, Journal of Visual Communication and Image Representation, 13 (2002), 217-237.

[22]

M. Hieber and M. Murata, The $L^p$-approach to the fluid-rigid body interaction problem for compressible fluids, Evolution Equations and Control Theory, 4 (2015), 69-87. doi: 10.3934/eect.2015.4.69.

[23]

M. Hochbruck, T. Jahnke and R. Schnaubelt, Convergence of an ADI splitting for Maxwell's equations, Numerische Mathematik, 129 (2015), 535-561. doi: 10.1007/s00211-014-0642-0.

[24]

S. L. Keeling and R. Stollberger, Nonlinear anisotropic diffusion filtering for multiscale edge enhancement, Inverse Problems, 18 (2002), 175-190. doi: 10.1088/0266-5611/18/1/312.

[25]

D. Marr and E. Hildreth, Theory of edge detection, Proceedings of the Royal Society B, 207 (1980), 187-217. doi: 10.1098/rspb.1980.0020.

[26]

S. A. Morris, The Schauder-Tychonoff fixed point theorem and applications, Matematický Časopis, 25 (1975), 165-172.

[27]

M. Nitzberg and T. Shiota, Nonlinear image filtering with edge and corner enhancement, IEEE Transactions on Pattern Analysis and Machine Intelligence, 14 (1992), 826-833. doi: 10.1109/34.149593.

[28]

T. Ohkubo, Regularity of solutions to hyperbolic mixed problems with uniformly characteristic boundary, Hokkaido Mathematical Journal, 10 (1981), 93-123. doi: 10.14492/hokmj/1381758116.

[29]

P. Perona and J. Malik, Scale space and edge detection using anisotropic diffusion, IEEE Trans. Pattern Anal. Machine Intell., 12 (1990), 629-630. doi: 10.1109/34.56205.

[30]

J. Prüss, Maximal regularity of linear vector-valued parabolic Volterra equations, Journal of Integral Equations and Applications, 3 (1991), 63-83. doi: 10.1216/jiea/1181075601.

[31]

J. Prüss, Evolutionary Integral Equations and Applications, vol. 87 of Monographs in Mathematics, Birkhäuser Verlag, Basel, 1993. doi: 10.1007/978-3-0348-8570-6.

[32]

L. I. Rudin, S. Osher and E. Fatemi, Nonlinear total variation based noise removal algorithms, Physica D: Nonlinear Phenomena, 60 (1992), 259-268. doi: 10.1016/0167-2789(92)90242-F.

[33]

G. Savaré, Regularity results for elliptic equations in Lipschitz domains, Journal of Functional Analysis, 152 (1998), 176-201. doi: 10.1006/jfan.1997.3158.

[34]

D. W. Scott, Multivariate Density Estimation: Theory, Practice, and Visualization,, 2nd edition, (). 

[35]

P. Secchi, Well-posedness of characteristic symmetric hyperbolic systems, Archive for Rational Mechanics and Analysis, 134 (1996), 155-197. doi: 10.1007/BF00379552.

[36]

K. Takezawa, Introduction to Nonparametric Regression, Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons, Inc., Hoboken, New Jersey, 2006.

[37]

J. Weickert, Anisotropic Diffusion in Image Processing, B. G. Teubner, Stuttgart, 1998.

[38]

A. P. Witkin, Scale-space filtering, Readings in Computer Vision: Issues, Problem, Principles, and Paradigms, (1987), 329-332. doi: 10.1016/B978-0-08-051581-6.50036-2.

[39]

R. Zacher, Maximal regularity of type $L_p$ for abstract parabolic Volterra equations, Journal of Evolution Equations, 5 (2005), 79-103. doi: 10.1007/s00028-004-0161-z.

show all references

References:
[1]

L. Alvarez, F. Guichard, P.-L. Lions and J.-M. Morel, Axioms and fundamental equations of image processing, Archive for Rational Mechanics and Analysis, 123 (1993), 199-257. doi: 10.1007/BF00375127.

[2]

H. Amann, Compact embeddings of vector-valued Sobolev and Besov spaces, Glasnik Matematički, 35 (2000), 161-177.

[3]

H. Amann, Non-local quasi-linear parabolic equations, Russian Mathematical Surveys, 60 (2005), 1021-1033. doi: 10.1070/RM2005v060n06ABEH004279.

[4]

H. Amann, Time-delayed Perona-Malik type problems, Acta Mathematica Universitatis Comenianae, 76 (2007), 15-38.

[5]

F. Andreu, C. Ballester, V. Caselles and J. M. Mazón, Minimizing total variational flow, Differential and Integral Equations, 14 (2001), 321-360.

[6]

F. Andreu, C. Ballester, V. Caselles and J. M. Mazón, Some qualitative properties for the total variation flow, Journal of Functional Analysis, 188 (2002), 516-547. doi: 10.1006/jfan.2001.3829.

[7]

W. Arendt and R. Chill, Global existence for quasilinear diffusion equations in isotropic nondivergence form, Annali della Scuola Normale Superiore di Pisa (5), 9 (2010), 523-539.

[8]

V. Barbu, Nonlinear Differential Equations Of Monotone Types in Banach Spaces, Springer Monographs in Mathematics, Springer Science & Business Media, New York Dordrecht Heidelberg London, 2010. doi: 10.1007/978-1-4419-5542-5.

[9]

A. Belahmidi, Équations Aux Dérivées Partielles Appliquées à la Restauration et à L'agrandissement des Images, PhD thesis, Université de Paris-Dauphine, Paris, 2003,

[10]

A. Belahmidi and A. Chambolle, Time-delay regularization of anisotropic diffusion and image processing, ESAIM: Mathematical Modelling and Numerical Analysis, 39 (2005), 231-251. doi: 10.1051/m2an:2005010.

[11]

A. Belleni-Morante and A. C. McBride, Applied Nonlinear Semigroups: An Introduction, Wiley Series in Mathematical Methods in Practice, John Wiley & Sons, Chichester, 1998.

[12]

G. Bellettini, V. Caselles and M. Novaga, The total variation flow in $\mathbbR^N$, Journal of Differential Equations, 184 (2002), 475-525. doi: 10.1006/jdeq.2001.4150.

[13]

M. Burger, A. C. G. Menucci, S. Osher and M. Rumpf (eds.), Level Set and PDE Based Reconstruction Methods in Imaging, vol. 2090 of Lecture Notes in Mathematics, Springer International Publishing, Switzerland, 1992.

[14]

J. Canny, Finding Edges and Lines in Images, Technical Report 720, Artificial Intelligence Laboratory, Massachusetts Institute of Technology, Boston, MA, 1983.

[15]

G. R. Cattaneo, Sur une forme de l'équation de la chaleur éliminant le paradoxe d'une propagation instantanée, Comptes Rendus de l'Académie des Sciences, 247 (1958), 431-433.

[16]

F. Catté, P.-L. Lions, J.-M. Morel and T. Coll, Image selective smoothing and edge detection by nonlinear diffusion, SIAM Journal on Numerical Analysis, 29 (1992), 182-193. doi: 10.1137/0729012.

[17]

G. H. Cottet and M. El Ayyadi, A Volterra type model for image processing, IEEE Transactions on Image Processing, 7 (1998), 292-303. doi: 10.1109/83.661179.

[18]

R. Dautray and J.-L. Lions, Evolution Problems, vol. 5 of Mathematical Analysis and Numerical Methods for Science and Technology, Springer-Verlag, Berlin, 1992. doi: 10.1007/978-3-642-58090-1.

[19]

D. Dier, Non-autonomous maximal regularity for forms of bounded variation, Journal of Mathematical Analysis and Applications, 425 (2015), 33-54. doi: 10.1016/j.jmaa.2014.12.006.

[20]

M. E. Gurtin and A. C. Pipkin, A general theory of heat conduction with finite wave speeds, Archive for Rational Mechanics and Analysis, 31 (1968), 113-126. doi: 10.1007/BF00281373.

[21]

A. Handlovičová, K. Mikula and F. Sgallari, Variational numerical methods for solving nonlinear diffusion equations arising in image processing, Journal of Visual Communication and Image Representation, 13 (2002), 217-237.

[22]

M. Hieber and M. Murata, The $L^p$-approach to the fluid-rigid body interaction problem for compressible fluids, Evolution Equations and Control Theory, 4 (2015), 69-87. doi: 10.3934/eect.2015.4.69.

[23]

M. Hochbruck, T. Jahnke and R. Schnaubelt, Convergence of an ADI splitting for Maxwell's equations, Numerische Mathematik, 129 (2015), 535-561. doi: 10.1007/s00211-014-0642-0.

[24]

S. L. Keeling and R. Stollberger, Nonlinear anisotropic diffusion filtering for multiscale edge enhancement, Inverse Problems, 18 (2002), 175-190. doi: 10.1088/0266-5611/18/1/312.

[25]

D. Marr and E. Hildreth, Theory of edge detection, Proceedings of the Royal Society B, 207 (1980), 187-217. doi: 10.1098/rspb.1980.0020.

[26]

S. A. Morris, The Schauder-Tychonoff fixed point theorem and applications, Matematický Časopis, 25 (1975), 165-172.

[27]

M. Nitzberg and T. Shiota, Nonlinear image filtering with edge and corner enhancement, IEEE Transactions on Pattern Analysis and Machine Intelligence, 14 (1992), 826-833. doi: 10.1109/34.149593.

[28]

T. Ohkubo, Regularity of solutions to hyperbolic mixed problems with uniformly characteristic boundary, Hokkaido Mathematical Journal, 10 (1981), 93-123. doi: 10.14492/hokmj/1381758116.

[29]

P. Perona and J. Malik, Scale space and edge detection using anisotropic diffusion, IEEE Trans. Pattern Anal. Machine Intell., 12 (1990), 629-630. doi: 10.1109/34.56205.

[30]

J. Prüss, Maximal regularity of linear vector-valued parabolic Volterra equations, Journal of Integral Equations and Applications, 3 (1991), 63-83. doi: 10.1216/jiea/1181075601.

[31]

J. Prüss, Evolutionary Integral Equations and Applications, vol. 87 of Monographs in Mathematics, Birkhäuser Verlag, Basel, 1993. doi: 10.1007/978-3-0348-8570-6.

[32]

L. I. Rudin, S. Osher and E. Fatemi, Nonlinear total variation based noise removal algorithms, Physica D: Nonlinear Phenomena, 60 (1992), 259-268. doi: 10.1016/0167-2789(92)90242-F.

[33]

G. Savaré, Regularity results for elliptic equations in Lipschitz domains, Journal of Functional Analysis, 152 (1998), 176-201. doi: 10.1006/jfan.1997.3158.

[34]

D. W. Scott, Multivariate Density Estimation: Theory, Practice, and Visualization,, 2nd edition, (). 

[35]

P. Secchi, Well-posedness of characteristic symmetric hyperbolic systems, Archive for Rational Mechanics and Analysis, 134 (1996), 155-197. doi: 10.1007/BF00379552.

[36]

K. Takezawa, Introduction to Nonparametric Regression, Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons, Inc., Hoboken, New Jersey, 2006.

[37]

J. Weickert, Anisotropic Diffusion in Image Processing, B. G. Teubner, Stuttgart, 1998.

[38]

A. P. Witkin, Scale-space filtering, Readings in Computer Vision: Issues, Problem, Principles, and Paradigms, (1987), 329-332. doi: 10.1016/B978-0-08-051581-6.50036-2.

[39]

R. Zacher, Maximal regularity of type $L_p$ for abstract parabolic Volterra equations, Journal of Evolution Equations, 5 (2005), 79-103. doi: 10.1007/s00028-004-0161-z.

[1]

Kristian Bredies. Weak solutions of linear degenerate parabolic equations and an application in image processing. Communications on Pure and Applied Analysis, 2009, 8 (4) : 1203-1229. doi: 10.3934/cpaa.2009.8.1203

[2]

John B. Greer, Andrea L. Bertozzi. $H^1$ Solutions of a class of fourth order nonlinear equations for image processing. Discrete and Continuous Dynamical Systems, 2004, 10 (1&2) : 349-366. doi: 10.3934/dcds.2004.10.349

[3]

Barbara Abraham-Shrauner. Exact solutions of nonlinear partial differential equations. Discrete and Continuous Dynamical Systems - S, 2018, 11 (4) : 577-582. doi: 10.3934/dcdss.2018032

[4]

Luca Calatroni, Bertram Düring, Carola-Bibiane Schönlieb. ADI splitting schemes for a fourth-order nonlinear partial differential equation from image processing. Discrete and Continuous Dynamical Systems, 2014, 34 (3) : 931-957. doi: 10.3934/dcds.2014.34.931

[5]

José Luiz Boldrini, Jonathan Bravo-Olivares, Eduardo Notte-Cuello, Marko A. Rojas-Medar. Asymptotic behavior of weak and strong solutions of the magnetohydrodynamic equations. Electronic Research Archive, 2021, 29 (1) : 1783-1801. doi: 10.3934/era.2020091

[6]

Wendong Wang, Liqun Zhang. The $C^{\alpha}$ regularity of weak solutions of ultraparabolic equations. Discrete and Continuous Dynamical Systems, 2011, 29 (3) : 1261-1275. doi: 10.3934/dcds.2011.29.1261

[7]

Eugenia N. Petropoulou, Panayiotis D. Siafarikas. Polynomial solutions of linear partial differential equations. Communications on Pure and Applied Analysis, 2009, 8 (3) : 1053-1065. doi: 10.3934/cpaa.2009.8.1053

[8]

Arnulf Jentzen. Taylor expansions of solutions of stochastic partial differential equations. Discrete and Continuous Dynamical Systems - B, 2010, 14 (2) : 515-557. doi: 10.3934/dcdsb.2010.14.515

[9]

Nguyen Thieu Huy, Ngo Quy Dang. Dichotomy and periodic solutions to partial functional differential equations. Discrete and Continuous Dynamical Systems - B, 2017, 22 (8) : 3127-3144. doi: 10.3934/dcdsb.2017167

[10]

Yukang Chen, Changhua Wei. Partial regularity of solutions to the fractional Navier-Stokes equations. Discrete and Continuous Dynamical Systems, 2016, 36 (10) : 5309-5322. doi: 10.3934/dcds.2016033

[11]

Mostafa Fazly, Yuan Li. Partial regularity and Liouville theorems for stable solutions of anisotropic elliptic equations. Discrete and Continuous Dynamical Systems, 2021, 41 (9) : 4185-4206. doi: 10.3934/dcds.2021033

[12]

Xia Huang. Stable weak solutions of weighted nonlinear elliptic equations. Communications on Pure and Applied Analysis, 2014, 13 (1) : 293-305. doi: 10.3934/cpaa.2014.13.293

[13]

Qiao Liu. Partial regularity and the Minkowski dimension of singular points for suitable weak solutions to the 3D simplified Ericksen–Leslie system. Discrete and Continuous Dynamical Systems, 2021, 41 (9) : 4397-4419. doi: 10.3934/dcds.2021041

[14]

Geng Chen, Yannan Shen. Existence and regularity of solutions in nonlinear wave equations. Discrete and Continuous Dynamical Systems, 2015, 35 (8) : 3327-3342. doi: 10.3934/dcds.2015.35.3327

[15]

Jiahong Wu. Regularity results for weak solutions of the 3D MHD equations. Discrete and Continuous Dynamical Systems, 2004, 10 (1&2) : 543-556. doi: 10.3934/dcds.2004.10.543

[16]

Jens Lorenz, Wilberclay G. Melo, Suelen C. P. de Souza. Regularity criteria for weak solutions of the Magneto-micropolar equations. Electronic Research Archive, 2021, 29 (1) : 1625-1639. doi: 10.3934/era.2020083

[17]

Li Ma, Lin Zhao. Regularity for positive weak solutions to semi-linear elliptic equations. Communications on Pure and Applied Analysis, 2008, 7 (3) : 631-643. doi: 10.3934/cpaa.2008.7.631

[18]

Tôn Việt Tạ. Non-autonomous stochastic evolution equations in Banach spaces of martingale type 2: Strict solutions and maximal regularity. Discrete and Continuous Dynamical Systems, 2017, 37 (8) : 4507-4542. doi: 10.3934/dcds.2017193

[19]

Hernán R. Henríquez, Claudio Cuevas, Alejandro Caicedo. Asymptotically periodic solutions of neutral partial differential equations with infinite delay. Communications on Pure and Applied Analysis, 2013, 12 (5) : 2031-2068. doi: 10.3934/cpaa.2013.12.2031

[20]

Tomasz Kosmala, Markus Riedle. Variational solutions of stochastic partial differential equations with cylindrical Lévy noise. Discrete and Continuous Dynamical Systems - B, 2021, 26 (6) : 2879-2898. doi: 10.3934/dcdsb.2020209

2020 Impact Factor: 1.081

Metrics

  • PDF downloads (185)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]